Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 29, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 11, 2004, 9:35 PM MDT for Lincoln County, New Mexico. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2004, 9:35 PM MDT (03:35 UTC)
- Expired
- Aug 11, 2004, 10:30 PM MDT
- In force
- 55 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Lincoln County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 3.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2941 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KABQ 120340
FFWABQ
NMC027-120430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
935 PM MDT WED AUG 11 2004
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN LINCOLN COUNTY IN CENTRAL NEW MEXICO
* UNTIL 1030 PM MDT
* AT 931 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM RUIDOSO TO CAPITAN TO PICACHO. THE AREA OF HEAVY
RAIN WAS MOVING SOUTH AT 25 MPH. RAINFALL RATES OF ONE TO TWO INCHES
PER HOURS IS LIKELY FOR AN ADDITIONAL 30 MINUTES BEFORE THE HEAVY
RAIN MOVES TO THE SOUTH. RUNOFF WILL LIKELY PERSIST THROUGH AT LEAST
1030 PM.
OTHER LOCATIONS IN THE WARNING INCLUDE ALTO...ARABELA...BONITO
LAKE...CAPITAN...FORT STANTON...GLENCOE...HONDO...LINCOLN...
PICACHO...RUIDOSO DOWNS AND SAN PATRICIO
AT 925 PM LINCOLN COUNTY LAW ENFORCEMENT OFFICIALS REPORTING WATER
CROSSING OVER HIGHWAY 380 NEAR CAPITAN AND AS MUCH AS 3 FEET OF
WATER OVER SOME SECONDARY ROADS IN THE CAPITAN AREA.
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.
LAT...LON 3364 10495 3316 10491 3315 10529 3331 10531
3332 10570 3363 10574
$$1 follow-up statement
000 WGUS75 KABQ 120430 FFSABQ NMC027-120500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1030 PM MDT WED AUG 11 2004 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL LINCOLN COUNTY IN NEW MEXICO... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST MOVING WATER OR WATER OF UNKNOWN DEPTH. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 8:12 PM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 11, 8:12 PM MDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED...CORRECTION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 812 PM MDT WED AUG 11 2004 CORRECTED LEFT OUT MENTION OF CHANGE TO EAST WINDS. .UPDATE...UPGRADED EAST CANYON WINDS FOR THE RIO GRANDE VALLEY. WINDS WILL PEAK BETWEEN 900 PM AND MIDNIGHT AT 25 TO 35 MPH WITH GUSTS AROUND 40 MPH. EARLIER CONVECTION AND TIGHT PRESSURE GRADIENT BETWEEN CLINES CORNERS AND THE VALLEY WILL SUPPORT THE STRONGER WINDS. GRADIENT SHOULD STEADILY RELAX AN HOUR OR TWO AFTER MIDNIGHT. THE SEVERE THUNDERSTORM WATCH FOR THE EASTERN HALF OF THE STATE WILL BE ALLOWED TO EXPIRE AT 800 PM. ZONES WILL BE UPDATED FOR THIS WITH A GRADUAL DECREASE IN POPS THROUGH THE EVENING. ALL THE POPS WERE DROPPED ACROSS THE WEST FOR TONIGHT WITH ONLY THE EAST SEEING A FEW STORMS LINGERING PASS MIDNIGHT. ONE LAST SIGNIFICANT STORM IS MOVING SOUTH THROUGH LINCOLN COUNTY. NO OTHER STORMS LOOK THREATENING. ZONES WILL BE ISSUED SOON. 49/GB && .PREV DISCUSSION...800 PM MDT WED AUG 11 2004...RATHER STRONG RIDGE OF HIGH PRESSURE TO OUR W WILL FLATTEN AS IT MOVES E OVER NM THIS WEEKEND. MOIST EASTERLY LOW LEVEL FLOW BEHIND YESTERDAY/S BACK DOOR COLD FRONT WILL GRADUALLY SHIFT TO SOUTHERLY AND REMAIN MOIST THROUGH THE WEEKEND. THUS...ACTIVE WEATHER THROUGH THE WEEKEND WITH SOME DECREASE IN CONVECTION EARLY NEXT WEEK. STRONGER RIO GRANDE VALLEY E WIND EVENT LIKELY TONIGHT AND POSSIBLY THURSDAY NIGHT. WITH UPSLOPE FLOW AND ADDED MOISTURE SHOULD BE PLENTY OF SHOWERS AND STORMS OVER THE E THIS EVENING INTO TONIGHT WITH A SEVERE THUNDERSTORM WATCH FOR EASTERN PLAINS COUNTIES THROUGH 800 PM. MORE SEVERE WEATHER POSSIBLE THU AND AGAIN FRI AFTNS/EVES. FURTHERMORE...POTENTIAL FOR STRONG TO SEVERE STORMS AND HEAVY RAIN MAY REACH INTO THE RIO GRANDE VALLEY THU AND FRI THANKS TO ADDED MOISTURE FROM OVERNIGHT E WINDS. ONLY THE FAR NW MAY ESCAPE ANY PRECIP NEXT COUPLE OF DAYS. FRI AND THE WEEKEND TO REMAIN ACTIVE. GFS BRINGS A DISTURBANCE ACROSS SRN NM ON FRI AND FRI NIGHT. ETA HINTS AT IT AS WELL. VERY WEAK FLOW EARLY NEXT WEEK AND A LEE TROUGH MAY LEAD TO SOME DRYING...BUT ANOTHER BACK DOOR COLD FRONT NOW FORECAST FOR TUE NIGHT AND WED INTO THE E WITH A FRESH BATCH OF MOISTURE. DLC && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON................ 060/093 060/091 059 44000 GALLUP.................... 051/090 052/085 051 44111 GRANTS.................... 050/086 052/084 051 44111 GLENWOOD.................. 060/093 061/089 060 44223 CHAMA..................... 044/078 046/077 044 44133 LOS ALAMOS................ 051/079 052/078 051 44133 RED RIVER................. 041/071 041/071 041 44343 TAOS...................... 050/079 048/078 049 44233 SANTA FE.................. 053/079 052/079 051 44223 SANTA FE AIRPORT.......... 055/082 054/081 053 44223 ESPANOLA.................. 055/086 055/083 054 44123 ALBUQUERQUE HEIGHTS....... 065/087 066/086 063 44223 ALBUQUERQUE VALLEY........ 065/088 066/087 064 44223 ALBUQUERQUE FOOTHILLS..... 062/085 063/083 061 44323 ALBUQUERQUE WEST MESA..... 064/087 064/086 062 44222 SOCORRO................... 061/091 061/089 061 44223 SANDIA PARK/CEDAR CREST... 056/079 056/078 054 44333 MORIARTY/ESTANCIA......... 049/081 049/080 048 44443 CARRIZOZO................. 057/083 057/083 059 44224 RUIDOSO................... 054/076 053/076 055 44435 RATON..................... 051/074 050/074 048 44434 LAS VEGAS................. 050/075 049/075 050 44444 ROY....................... 053/075 053/076 053 44545 CLAYTON................... 054/074 055/075 055 44535 SANTA ROSA................ 058/082 058/083 059 44435 TUCUMCARI................. 059/078 060/082 060 44545 FORT SUMNER............... 060/081 060/084 061 44435 CLOVIS.................... 059/079 060/081 061 44336 PORTALES.................. 058/079 060/082 061 44326 ROSWELL................... 065/085 065/085 065 44326 && .ABQ WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 800 PM NMZ 004>007-011>013-016>021. && 44
Hazardous weather outlook, Aug 11, 6:00 AM MDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED AUG 11 2004 NMZ001>021-121200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-HARDING COUNTY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WESTCENTRAL MOUNTAINS- 600 AM MDT WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ROUGHLY THE EASTERN HALF OF NEW MEXICO FROM THIS AFTERNOON INTO TONIGHT. THIS INCLUDES THE AREA FROM THE CENTRAL MOUNTAIN CHAIN EAST TO THE TEXAS BORDER. HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS PAST 60 MPH ARE POSSIBLE IN THE STRONGEST STORMS. TORRENTIAL RAIN COULD CAUSE ISOLATED FLASH FLOODING. AN ISOLATED TORNADO IS EVEN POSSIBLE. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND EASTERN NEW MEXICO THURSDAY AND FRIDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ALONG WITH ISOLATED FLASH FLOODING AND AN ISOLATED TORNADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY BETWEEN 300 PM AND MIDNIGHT ACROSS THE EASTERN HALF OF NEW MEXICO...INCLUDING THE FOLLOWING COUNTIES...TAOS...COLFAX...UNION...MORA...HARDING...SANTA FE...SAN MIGUEL... QUAY...TORRANCE...GUADALUPE...DE BACA...CURRY... ROOSEVELT...LINCOLN... BACA...CURRY...ROOSEVELT...LINCOLN...AND CHAVES. 40
In the hours before
Local storm report, Aug 11, 4:31 PM MDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
431 PM MDT WED AUG 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL COCHITI LAKE 35.65N 106.34W
08/11/2004 0.88 INCH SANDOVAL NM PUBLIC
0412 PM HAIL COCHITI LAKE 35.65N 106.34W
08/11/2004 0.88 INCH SANDOVAL NM PUBLIC
&&
GBLocal storm report, Aug 11, 5:51 PM MDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 PM MDT WED AUG 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 36 W RATON 36.88N 105.09W
08/11/2004 0.88 INCH COLFAX NM PUBLIC
PENNY TO NICKEL SIZE IN VERMEJO PARK
0510 PM FUNNEL CLOUD 6 N EDGEWOOD 35.17N 106.17W
08/11/2004 SANTA FE NM PUBLIC
PENNY HAIL
0535 PM HAIL 1 SE EDGEWOOD 35.07N 106.16W
08/11/2004 1.75 INCH SANTA FE NM PUBLIC
GRAVEL SIZE TO GOLFBALL
0550 PM HAIL CIMARRON 36.51N 104.91W
08/11/2004 0.88 INCH COLFAX NM PUBLIC
&&Local storm report, Aug 11, 6:47 PM MDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
647 PM MDT WED AUG 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 5 N TAJIQUE 34.82N 106.29W
08/11/2004 1.00 INCH TORRANCE NM PUBLIC
0620 PM HAIL 4 N WILLARD 34.65N 106.03W
08/11/2004 1.00 INCH TORRANCE NM PUBLIC
&&Local storm report, Aug 11, 7:15 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
715 PM MDT WED AUG 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL MOUNTAINAIR 34.52N 106.24W
08/11/2004 1.00 INCH TORRANCE NM PUBLIC
EAST SIDE OF TOWN
&&Special weather statement, Aug 11, 8:04 PM MDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 804 PM MDT WED AUG 11 2004 NMZ005>007-011>013-016>021-120230- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-FAR NORTHEAST PLAINS-HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-NORTHEAST HIGHLANDS-QUAY COUNTY-ROOSEVELT COUNTY- 804 PM MDT WED AUG 11 2004 ...SEVERE THUNDERSTORM WATCH 741 CANCELLED... THE SEVERE THUNDERSTORM WATCH FOR MOST OF EASTERN NEW MEXICO IS NO LONGER IN EFFECT. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS COULD STILL PRODUCE WIND GUSTS TO 45 MPH...SMALL HAIL AND HEAVY RAIN THIS EVENING...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:17 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 48 min |
| Aug 11, 7:47 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro | 43 min |
| Aug 12, 2:42 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 33 min |
| Aug 12, 3:12 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 48 min |
| Aug 12, 3:42 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 48 min |
| Aug 12, 3:58 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 47 min |
| Aug 12, 4:03 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 42 min |
| Aug 12, 4:36 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 39 min |
| Aug 12, 4:45 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 60 min |
| Aug 12, 5:47 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 58 min |
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.